Loperamide toxicity

Revision as of 08:38, 14 August 2017 by Mholtz (talk | contribs)
(diff) ← Older revision | Latest revision (diff) | Newer revision → (diff)

Background

  • Loperamide is widely used nonprescription anti-diarrheal medication
  • Increasing reports of intentional overdose at very high doses either for euphoric effects or to attenuate symptoms of opioid withdrawal[1]
  • Has a wide margin of safety, largely due to extremely low bioavailability (0.3%)[1]

Clinical Features

Loperamide-induced cardiac toxicity[1]

  • Often young
  • May present in cardiac arrest or with recurrent syncope in conjunction with ECG agnormalities

Differential Diagnosis

Sedative/hypnotic toxicity

Evaluation

ECG Findings

Management

Disposition

See Also

External Links

References

  1. 1.0 1.1 1.2 Wu PE, et al. "Clinical Review: Loperamide Toxicity." Annals of EM. August 2017. 70(2):245-252